North Dakota, 2002

High Wind in North Dakota, February 11, 2002

February 11, 2002 · NWS BIS · 22 events in 22 counties and zones

Strong low pressure system moving across southern Canada produced a tight surface pressure gradient over North Dakota. Windspeeds averaged 50 to 70 miles an hour beginning early in the day and ending late in the evening.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong low pressure system moving across southern Canada produced a tight surface pressure gradient over North Dakota. Windspeeds averaged 50 to 70 miles an hour beginning early in the day and ending late in the evening. Overall, wind damage wasminimal, however one semi-truck, which was empty, was blown over on its side along Interstate 94 in Bismarck. In Jamestown,a power outage occurred, but just for a short time period. Other locations reported loose objects were tossed around in thewind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 11, 2:30 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Feb 11, 2:30 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CST MON FEB 11 2002

COORDINATION WITH ISN/GGW/BYZ/UNR/ABR/FGF. ALL IN AGREEMENT ON HIGH
WIND WARNING TODAY.

SURFACE LOW WELL TO NORTH BUT A FEW MILLIBARS DEEPER THAN MODEL
FORECAST AT 06Z...GIVES CREEDENCE TO THE FWC AND MAV SPEEDS. CROSS
SECTIONS OF THE 3 SHORT TERM MODELS ALL SHOW 40-50 KNOTS AT THE
SURFACE ACROSS ALL OF THE CWA TODAY. H8 SPEEDS BY ALL MODELS
FORECAST IN THE 55-70 KNOT RANGE. RESULT IS EXTREMELY WINDY.

TEMPERATURES A PROBLEM TODAY AS THEY ARE ALREADY ON THE RISE WEST
AND CENTRAL. IR SATELLITE SHOWS LARGE AREA MID-HIGH CLOUD OVER AREA
NOW...WITH A LARGE DRY SLOT WORKING THROUGH SOUTHERN ALBERTA/
SASKATCHEWAN TOWARD THE CWA. EXTREME MIXING OF H8 +10 DEG C (+) AIR
TO THE SURFACE...ALONG WITH SUNSHINE IN THE DRY SLOT...AND LACK OF
SNOW COVER...COULD BLOW THE TOP OFF SURFACE TEMPS...ESPECIALLY
DIK-BIS-JMS TODAY. I SUPPOSE THE LACK OF SNOW COVER IS A PLUS AS
OTHERWISE WE WOULD NEED TO CONSIDER GROUND BLIZZARD CONDITIONS.
HOWEVER...I AM CONCERNED ABOUT THE EXTENT OF ROAD SAND BEING PICKED
UP AND BLOWN...ALONG WITH WET SURFACE SOIL LOOSENING AND HAVING MUD
BLOWN AROUND. MAY WORD BLOWING SNOW/DIRT IN SOME ZONES. ALSO...
COULD BE ISOLATED -SHSN IN THE CAA LATER TODAY. IN HIGH WIND THIS
WOULD REDUCE VSBYS.

RECORD HIGHS ARE 51 TO 56 AND WILL NEED TO WORD SOME TO BE CLOSE.

PATTERN OF SERIES OF LOWS PASSING TO NORTH CONTINUES THE REST OF THE
WEEK. LITTLE IF ANY PRECIPITATION...SOME WIND AND WARMUP WITH EACH
PASSAGE.

.BIS...HIGH WIND WARNING TODAY...ENTIRE CWA.

JP MARTIN

In the hours before

Special weather statement, Feb 11, 4:15 AM CST, 5 hours 45 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CST MON FEB 11 2002

...HIGH WIND WARNING FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA
TODAY FOR WIND SPEEDS UP TO 55 MPH...

AT THESE WIND SPEEDS PROPERTY DAMAGE COULD RESULT.

SOME BLOWING SNOW AND BLOWING DIRT COULD REDUCE VISIBILITY FROM TIME
TO TIME.

FOR DETAILS...REFER TO BISZFPBIS AND BISNPWBIS.

VAST AMOUNTS OF WEATHER INFORMATION AVAILABLE ON THE BISMARCK
NATIONAL WEATHER SERVICE WEB SITE AT HTTP://WEATHER.NOAA.GOV/BIS

JP MARTIN
Special weather statement, Feb 11, 9:50 AM CST, 10 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 AM CST MON FEB 11 2002

...HIGH WIND WARNING CONTINUES FOR ALL OF WESTERN AND CENTRAL NORTH
DAKOTA TODAY...

HERE ARE SOME WIND GUSTS REPORTED TO THE NATIONAL WEATHER SERVICE SO
FAR TODAY...

    TIME      LOCATION          WIND

    935 AM    NEW SALEM         61 MPH
    900 AM    SIDNEY MT         55 MPH
    800 AM    WATFORD CITY      49 MPH
    900 AM    WILLISTON         48 MPH
    900 AM    MINOT AFB         47 MPH
    900 AM    BOTTINEAU         38 MPH

STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE TO SPREAD ACROSS THE
REGION. USE CAUTION WHEN DRIVING. EVEN WALKING MAY BE HAZARDOUS WITH
WINDS AROUND 60 MPH.

ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON THE BISMARCK NATIONAL
WEATHER SERVICE WEB SITE AT HTTP://WEATHER.NOAA.GOV/BIS

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Golden Valley

When
February 11, 10:00 AM CST to 11:00 PM CST
Where
Golden Valley forecast zone
Measured
47 kt (54 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Williams

When
February 11, 10:00 AM CST to 11:00 PM CST
Where
Williams forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

High Wind, McKenzie

When
February 11, 11:00 AM CST to 11:00 PM CST
Where
McKenzie forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, Stark

When
February 11, 11:20 AM CST to 11:00 PM CST
Where
Stark forecast zone
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Bowman

When
February 11, 12:00 PM CST to 11:00 PM CST
Where
Bowman forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Adams

When
February 11, 12:06 PM CST to 11:00 PM CST
Where
Adams forecast zone
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Morton

When
February 11, 12:20 PM CST to 11:00 PM CST
Where
Morton forecast zone
Measured
69 kt (79 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Ward

When
February 11, 12:50 PM CST to 11:00 PM CST
Where
Ward forecast zone
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, McLean

When
February 11, 12:52 PM CST to 11:00 PM CST
Where
McLean forecast zone
Measured
48 kt (55 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Emmons

When
February 11, 1:00 PM CST to 11:00 PM CST
Where
Emmons forecast zone
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Mercer

When
February 11, 1:00 PM CST to 11:00 PM CST
Where
Mercer forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
February 11, 1:31 PM CST to 11:00 PM CST
Where
Burleigh forecast zone
Measured
59 kt (68 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Stutsman

When
February 11, 1:55 PM CST to 11:00 PM CST
Where
Stutsman forecast zone
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

High Wind, McHenry

When
February 11, 2:00 PM CST to 11:00 PM CST
Where
McHenry forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
February 11, 2:00 PM CST to 11:00 PM CST
Where
McIntosh forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, Rolette

When
February 11, 2:00 PM CST to 11:00 PM CST
Where
Rolette forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

High Wind, Dickey

When
February 11, 3:00 PM CST to 11:00 PM CST
Where
Dickey forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

High Wind, Kidder

When
February 11, 3:00 PM CST to 11:00 PM CST
Where
Kidder forecast zone
Measured
48 kt (55 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, Wells

When
February 11, 3:00 PM CST to 11:00 PM CST
Where
Wells forecast zone
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

High Wind, Sioux

When
February 11, 3:15 PM CST to 11:00 PM CST
Where
Sioux forecast zone
Measured
46 kt (53 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Foster

When
February 11, 4:00 PM CST to 11:00 PM CST
Where
Foster forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, La Moure

When
February 11, 4:00 PM CST to 11:00 PM CST
Where
La Moure forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282159, 5282174, 5282164, 5282170, 5282153, 5282154, 5282167, 5282172, 5282165, 5282157, 5282166, 5282155, 5282171, 5282162, 5282163, 5282168, 5282156, 5282160, 5282173, 5282169, 5282158, 5282161.